Pennsylvania, 2006

Hail in Pennsylvania, July 20, 2006

July 20, 2006 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 1:47 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 20, 1:47 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT THU JUL 20 2006

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
INITIAL LINE OF CONVECTION APPROACHING EXTREME WESTERN COUNTIES OF
FA ATTM. MAY BE A BREAK IN THE ACTION FOR THE EARLY EVENING PERIOD
THEN A REFORMATION LATE TONIGHT AS DIFFUSE BOUNDARY SLOWLY MOVES
THROUGH AS PER MOISTURE CONVERGENCE AND FRONTOGENESIS PROG ON
NAM/WRF. CAPE 1500-2500 J/KG AND STEEPENING LAPSE RATE MAY LEAD TO
SOME SEVERE AND WITH FRONT SINKING ACROSS LATER TONIGHT COULD BE
SOME HEAVY RAIN. BOUNDARY DOES NOT CLEAR AREA UNTIL LATER FRIDAY SO
CHCS KEPT IN FOR FRIDAY. TEMPS A BLEND OF MAV AND FWC NOS.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
UPPER TROUGH EXPECTED TO MAKE VERY SLOW PROGRESS ACROSS THE GREAT
LAKES DURING THE WEEKEND AND SHOULD MOVE OFF THE NEW ENGLAND COAST
MONDAY. SURFACE TROUGH AND ASSOCIATED MOISTURE SHOULD REMAIN OVER
MUCH OF THE FORECAST AREA THROUGH LATE SATURDAY. PLAN TO KEEP CHANCE
POPS FOR SHOWERS AND THUNDERSTORMS FRIDAY NIGHT THROUGH LATE
SATURDAY...THEN A SMALL CHANCE REMAINING FOR FAR SOUTHEASTERN ZONES
SUNDAY.

SURFACE HIGH EXPECTED TO PROVIDE DRY WEATHER MONDAY AND TUESDAY.
NEXT SYSTEM APPROACHES FROM THE NORTHWEST WEDNESDAY WITH RETURN
MOISTURE CREEPING IN AHEAD OF FRONT. WILL MENTION CHANCE POPS
WEDNESDAY AND THURSDAY.

TEMPERATURES WILL ACTUALLY BE A LITTLE BELOW NORMAL OVER THE WEEKEND
AND THEN SHOULD RETURN TO NEAR NORMAL FOR THE REMAINDER OF THE
EXTENDED PERIOD.

&&

.AVIATION...
INITIAL LINE OF CONVECTION APPROACHING WESTERNMOST TERMINALS WITH
TIMING TO REACH PIT-AGC AROUND 21Z. MAY BE A BREAK IN THE ACTION FOR
THE EARLY EVENING PERIOD THEN A REFORMATION LATE TONIGHT AS DIFFUSE
BOUNDARY SLOWLY MOVES THROUGH THE TERMINAL AREAS. CIGS AROUND 35 HND
OCCASIONALLY DOWN TO 20 WITH VSBYS 1SM TSRA SOME WIND GUSTS 35-40KT
BUT ISOLD HIGHER IN STRONGEST CELLS. VSBY LOWERING LATE TONIGHT IN
FOG. WINDS S-SW 10 TO 15 KT SHIFT TO W AROUND 10KT LATE TONIGHT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 20, 12:02 PM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
102 PM EDT THU JUL 20 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-211715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
102 PM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A LINE OF THUNDERSTORMS HAS DEVELOPED ACROSS CENTRAL
OHIO AND WILL MOVE EAST ACROSS EAST CENTRAL OHIO AND INTO WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND DURING
TH REMAINDER OF THIS AFTERNOON AND EARLY THIS EVENING.

ADDITIONAL THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH THE REGION TONIGHT.

SOME THUNDERSTORMS COULD REACH SEVERE LEVELS WITH DAMAGING WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 20, 12:42 PM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
142 PM EDT THU JUL 20 2006

OHZ048-201845-
COSHOCTON OH-
142 PM EDT THU JUL 20 2006

...THUNDERSTORMS MOVING THROUGH CENTRAL OHIO THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE FOLLOWING
COUNTY...COSHOCTON...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ACROSS CENTRAL KNOX COUNTY IN CENTRAL
OHIO THAT WERE MOVING TOWARD THE EAST AT 25 MILES PER HOUR.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BLISSFIELD...LAYLAND...NELLIE...COSHOCTON AND WARSAW.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. FREQUENT...INTENSE LIGHTNING AND LOCALLY HEAVY DOWNPOURS
ARE LIKELY WITH THESE THUNDERSTORMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

FREQUENT...INTENSE LIGHTNING IS REPORTED WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 20, 12:50 PM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT THU JUL 20 2006

OHZ057-201845-
MUSKINGUM OH-
150 PM EDT THU JUL 20 2006

...THUNDERSTORMS MOVING EASTWARD FROM CENTRAL OHIO...

THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE FOLLOWING
COUNTY...MUSKINGUM...

AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ACROSS WESTERN FAIRFIELD AND LICKING
COUNTIES THAT WERE MOVING TOWARD THE EAST AT 25 MILES PER HOUR.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADAMSVILLE...BRIDGEVILLE...CHANDLERSVILLE...DILLON STATE PARK...
  DRAKE...DUNCAN FALLS...EAST FULTONHAM...FERNCLIFF...PHILO AND
  ZANESVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. FREQUENT...INTENSE LIGHTNING...LOCALLY HEAVY DOWNPOURS AND
GUSTY WINDS ARE ALL LIKELY WITH THESE THUNDERSTORMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 20, 1:34 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT THU JUL 20 2006

OHZ039-201930-
TUSCARAWAS OH-
234 PM EDT THU JUL 20 2006

...STRONG THUNDERSTORMS MOVING THROUGH THE REGION...

THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING COUNTY...
TUSCARAWAS...

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS SOUTHWEST OF NEWCOMERSTOWN IN
COSHOCTON COUNTY.

THESE STORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND
LOCALLY HEAVY DOWNPOURS. THE FOLLOWING LOCATIONS WILL BE IMPACTED BY
THESE STORMS INCLUDE...  GILMORE...GNADENHUTTEN...NEW PHILADELPHIA
AND STONE CREEK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 20, 1:47 PM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT THU JUL 20 2006

PAZ030-201930-
WESTMORELAND PA-
247 PM EDT THU JUL 20 2006

...ISOLATED THUNDERSTORMS IN WESTMORELAND COUNTY...

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A FEW ISOLATED THUNDERSTORMS IN WESTMORELAND COUNTY.  THE
STRONGEST WAS ABOUT 5 MILES SOUTH OF NEW STANTON...DRIFTING EAST AT
15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  RUFFS DALE...TARRS

SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE
STORMS. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.
Special weather statement, Jul 20, 3:52 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT THU JUL 20 2006

PAZ007-013-202145-
LAWRENCE PA-MERCER PA-
452 PM EDT THU JUL 20 2006

...THUNDERSTORMS TO MOVE THROUGH MERCER AND LAWRENCE COUNTIES...

AT 452 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES
NORTH OF SHARON TO 15 MILES SOUTHWEST OF FARRELL...MOVING EAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FARRELL...FREDONIA...HERMITAGE...NEW CASTLE...NEW WILMINGTON AND
  SHARON.

SMALL HAIL, WIND GUSTS TO 40 MPH, AND TORRENTIAL RAIN ARE ALL
POSSIBLE WITH THESE STORMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 20, 5:32 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EDT THU JUL 20 2006

PAZ013-020-202300-
BEAVER PA-LAWRENCE PA-
632 PM EDT THU JUL 20 2006

...THUNDERSTORMS MOVING THROUGH LAWRENCE AND BEAVER COUNTIES...

AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF ELLWOOD CITY...MOVING
EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ELLWOOD CITY AND FOMBELL

SMALL HAIL, WIND GUSTS TO 40 MPH, TORRENTIAL DOWNPOURS, AND FREQUENT
LIGHTNING ARE POSSIBLE WITH THIS STORM.

The radar

The Pittsburgh radar (KPBZ), 29 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
July 20, 5:49 PM EST
Where
Beaver County, 4 mi NE of Beaver Falls
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -80.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521109.